Tornadoes · United States · Iowa · 2014

EF0 tornado, Spencer, Iowa, June 19, 2014

This EF0 tornado ran 0.1 miles across Clay County on June 19, 2014, touching down at 1:30 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 19, 2014
Touchdown
1:30 PM CDT (18:30 UTC)
Lifted
1:31 PM CDT (18:31 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Clay County
Touchdown point
43.150, -95.150
Lift-off point
43.150, -95.147
Record number
1406191230-01

What the Weather Service recorded

A thunderstorm produced a brief tornado on the southeast side of Spencer in northwest Iowa. The tornado caused no reported damage.

A brief tornado caused no reported damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

2 minutes of warning. NWS FSD issued a tornado warning for this county at 18:28 UTC, 2 minutes before the tornado touched down, in force until 18:44 UTC.

Issued (UTC)ExpiredProductOffice
14:49 UTC01:52 UTCFlood WarningFSD
18:28 UTC18:44 UTCTornado WarningFSD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:28 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at Jun 19, 12:41 PM CDT, 49 minutes earlier.

Area forecast discussion, Jun 19, 12:41 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1241 PM CDT THU JUN 19 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 423 AM CDT THU JUN 19 2014

ACTIVE FIRST 12 HOURS TO THE FORECAST. STRONG JET STREAK AND UPPER
WAVE MOVING ACROSS WESTERN NEBRASKA AND EXPECTED TO MOVE NORTHEAST
INTO SD. LARGE AREA OF CONVECTION HAS DEVELOPED ACROSS NEBRASKA AND
MOVED INTO SOUTHERN SD AS OF 08Z. EXPECT THIS WARM ADVECTION BAND TO
CONTINUE TOWARD HIGHWAY 14 BETWEEN THE JAMES RIVER AND HWY 59. THIS
CONVECTION WILL BRING A LOW-END SEVERE THREAT THROUGH SUNRISE AND
ALSO BRIEF HEAVY RAIN OF UP TO AN INCH. FARTHER WEST RAIN AND
EMBEDDED CONVECTION WILL MOVE NORTH WEST OF THE JAMES RIVER. THE
EXPECTATION IS THAT THIS AREA OF PRECIPITATION WILL ROTATE OUT OF
THE AREA BY MID MORNING. THIS WILL LEAVE A MARGINALLY UNSTABLE
ATMOSPHERE EAST OF THE JAMES RIVER. AS THE STRONG FORCING FOR ASCENT
ASSOCIATED WITH THE UPPER WAVE AND JET STREAK PROGRESSES
EAST...EXPECT CONVECTION TO REDEVELOP. BECAUSE THE INSTABILITY IS
SOMEWHAT LIMITED...ESPECIALLY PRIOR TO 21Z...EXPECT CONVECTION TO BE
MORE SCATTERED INTO EARLY AFTERNOON. HOWEVER...WITH A FEW BREAKS OF
SUN AND WARMING TEMPERATURES INTO THE LOW 80S AND DEW POINTS IN THE
LOWER 70S...EXPECT THUNDERSTORMS TO BECOME MORE WIDESPREAD EAST OF
INTERSTATE 29 BY MID AFTERNOON AND MOVE THROUGH MUCH OF SOUTHWEST
MINNESOTA AND NORTHWEST IOWA. CAPES WILL BE MUCH LESS THAN THE LAST
FEW DAYS...BETWEEN 1000 AND 1500 J/KG...WITH BULK SHEAR AROUND 20
KTS INSTEAD OF THE 40 KTS SEEN THE LAST FEW DAYS. AS A RESULT THE
SEVERE RISK IS MUCH LOWER WITH ONLY A LOW RISK OF HAIL UP TO HALF
DOLLAR SIZE AND WIND GUSTS TO 60 MPH EAST OF I29. RAINFALL AMOUNTS
WILL AVERAGE AROUND A HALF INCH EAST OF HIGHWAY 59...BUT LOCAL
AMOUNTS COULD EXCEED AN INCH. THIS MOST LIKELY IN SW MN AND NW IA
BUT COULD BE AN ISOLATED LOCATION THAT SEES THESE AMOUNTS WEST OF
I29 WITH MORNING AND EARLY AFTERNOON CONVECTION. ONCE THE STORMS
MOVE EAST BY MID EVENING...SKIES SHOULD CLEAR OUT FOR THE REMAINDER
OF THE NIGHT WITH DEW POINTS FALLING INTO THE 50S TO LOWER 60S.

HIGHS TODAY WILL NOT RISE TOO MUCH WITH A LOT OF CLOUDS. THE
EXCEPTION WILL BE ALONG AND WEST OF THE JAMES RIVER WHERE PARTLY
CLOUDY SKIES ARE EXPECTED DURING THE AFTERNOON. HIGHS WILL RANGE
FROM THE UPPER 70S IN THE BIG SIOUX VALLEY TO THE MID 80S IN SOUTH
CENTRAL SOUTH DAKOTA. LOWS OVERNIGHT WILL BE IN THE UPPER 50S TO
LOWER 60S WITH LIGHT WESTERLY WINDS.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 423 AM CDT THU JUN 19 2014

FRIDAY WILL PROBABLY BE THE MOST QUIET DAY IN THE SHORTER TERM...
AND A CHANCE TO RECOVER A BIT FROM THE DELUGE MUCH OF THE AREA
HAS EXPERIENCED RECENTLY. CLOSED UPPER CIRCULATION PULLING AWAY
TO THE NORTH...WITH HEIGHTS EXPECTED TO BUILD THROUGH THE DAY AND
SHOULD HAVE PLENTY OF SOLAR INPUT DURING THE DAY. A WEAK TROUGH
WILL ADVANCE INTO THE NORTHWESTERN CWA BY EVENING... AND LIKELY
TO GET A WEAK BAND OF CONVERGENCE ALONG THIS FEATURE...AND
PERHAPS JUST ENOUGH MOISTURE TO GET AN ISOLATED THUNDERSTORM
NEAR THIS BOUNDARY IN THE VERY LATE AFTERNOON. TEMPS FAIRLY WARM
ON THE MAJORITY/MEAN...WHICH WOULD FAVOR MIXING TO THE MID 80S
EAST TO LOWER 90S WEST...AND ONLY TEMPERED A BIT FOR THE WET
GROUND AND SOMEWHAT WEAKER FLOW.

LOW LEVEL JET EXPECTED TO INCREASE ON FRIDAY NIGHT AS A WEAK
DISTURBANCE PUSHES ALONG THE LARGELY ZONAL MID LEVEL FLOW. WILL
JUST START TO GET RETURN OF SOME STEEPER MID LEVEL LAPSE RATE
DURING THE NIGHT...GRADUALLY INCREASING INSTABILITY AS MOISTURE
STARTS TO WORK IN WITH LOW LEVEL JET THROUGH THE HIGHER PLAINS.
HAVE NUDGED POPS SOMEWHAT HIGHER THROUGH THE SOUTHERN CWA ALONG
THE NOSE OF WARMING TEMPS ALOFT WITH LEADING PUSH OF MOISTURE
RETURN. DIABATICALLY REINFORCED BOUNDARY MAY END UP LAYING
OUT NEAR THE MISSOURI RIVER VALLEY...LEAVING SATURDAY WITH A
WIDE RANGING TEMPERATURE POTENTIAL...MUCH DEPENDING ON THE DEGREE
OF CONVECTION GOING INTO THE DAY. FOR NOW HAVE ONLY
SCATTERED/CHANCE LEVEL THOUGHTS.  WILL HAVE TO KEEP EYE ON SEVERE
POTENTIAL. WIND FIELDS/SHEAR REMAIN SOMEWHAT WEAKER...BUT SOME
ENHANCEMENTS TO SHEAR NEAR BOUNDARIES AND THE MUCH STRONGER
POTENTIAL INSTABILITY WILL KEEP THE DOOR OPEN FOR A COUPLE OF
SEVERE WEATHER MODES...AND SLIGHT RISK SEEMS JUSTIFIED. SOUNDINGS
ON GFS/NAM ALSO EXHIBIT TENDENCY TO FAVOR LEFT MOVERS IF CAN
GET TO SUPERCELLULAR MODE. STRONGEST PRECIPITATION THREAT APPEARS
TO BE SATURDAY NIGHT AS STRONGER WAVE WORKS ACROSS AREA WITH
COLD FRONT PUSHING THROUGH MOST OF THE CWA BY MORNING.

FOR THE EXTENDED RANGE /SUNDAY THROUGH WEDNESDAY/ DID NOT MAKE
ANY SIGNIFICANT ALTERATIONS TO THE FORECAST DUE TO ONGOING
THUNDER AND HYDROLOGIC CONCERNS. GET INTO A MORE ZONAL PATTERN
WITH AREA SITUATION ON THE SOUTHERN EDGE OF STRONGER WESTERLIES.
MODELS TRYING TO AMPLIFY RANDOM WAVES SLIDING ALONG THE PATTERN...
WHICH DOES PRODUCE SOME INHERENT TIMING DIFFERENCES TO QUICKER
MOVING PRECIPITATION THREATS. BOUNDARY DOES SHOW A CERTAINLY OF
EVENTUALLY SAGGING SOUTHWARD ENOUGH TO INCREASE STABILITY AND WORK
COOLER AIR SOUTHWARD...BUT QUESTIONS ON EXACTLY WHEN REMAIN. COULD
SEE IT BEING A BIT WARMER AT LEAST EARLY IN THE WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1241 PM CDT THU JUN 19 2014

GENERAL CEILINGS 1-3K FEET NORTHEAST OF A HON/FSD/SLB LINE WILL
BECOME VFR CEILINGS OR SCATTERED CLOUDS BY 21Z...EXCEPT BY 20/00Z
IN SOUTHWEST MN. GENERALLY VFR TO THE SOUTHWEST OF THIS LINE AND
OVER THE AREA AFTER 20/00Z. SCT TSRA IN SOUTHWEST MN...NORTHWEST
IA...AND IN SD NORTH OF INTERSTATE 90 WITH BRIEF AND LOCAL
LOWERING TO VISIBILITIES 3-5SM. TSRA WILL END BY 20/02Z. LOCAL
3-5SM/BR 20/08Z-14Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...SCHUMACHER
LONG TERM...CHAPMAN
AVIATION...
Hazardous weather outlook, Jun 19, 12:05 PM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1205 PM CDT THU JUN 19 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-201515-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-
1024 AM CDT THU JUN 19 2014

.DAY ONE...TODAY AND TONIGHT
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND SOUTHWEST MINNESOTA.

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP AND BECOME MORE
WIDESPREAD...WITH THE THREAT OF HAIL TO HALF DOLLAR SIZE AND WIND
GUSTS TO AROUND 60 MPH. ADDITIONAL RAINFALL AMOUNTS SHOULD AVERAGE
A THIRD TO A HALF INCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS DEVELOPING ON SATURDAY AFTERNOON AND
EVENING WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF HALF
DOLLARS AND WINDS TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 1 PM AND 7 PM CDT
TODAY.

NEZ013-014-SDZ038>040-050-052>071-201515-
DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-
MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON-
CLAY-UNION-
1014 AM CDT THU JUN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON MAINLY
NORTH OF INTERSTATE 90..BUT ALSO EAST OF THE JAMES RIVER IN AREAS
SOUTH OF INTERSTATE 90. A STORM OR TWO COULD PRODUCE SMALL HAIL AND
WIND GUSTS TO 40 MPH.

CONSIDERABLE RIVER AND STREAM FLOODING WILL CONTINUE OVER THE LOWER
BIG SIOUX RIVER...AT A FEW PLACES IN SOUTHWEST MINNESOTA...AND
ACROSS NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS DEVELOPING ON SATURDAY AFTERNOON AND
EVENING WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF
BALLS AND WINDS TO 65 MPH.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Jun 19, 8:00 AM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 AM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     FLASH FLOOD      COTTONWOOD              44.61N 95.67W
06/19/2014                   LYON               MN   LAW ENFORCEMENT

            ONCOING WIDESPREAD STREET FLOODING IN COTTONWOOD WITH
            SANDBAGGING EFFORTS CONTINUING. NEARBY COUNTY ROADS ALSO
            FLOODED.

&&

The radar

The Sioux Falls radar (KFSD), 137 km away, was scanning. The volume nearest the touchdown began at 18:30 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:30 UTCTORNADOSpencerClay, IABRIEF TORNADO TOUCHDOWN ON THE SOUTHEAST SIDE OF TOWN
18:31 UTCTSTM WND GST 505 W TerrilDickinson, IA
20:20 UTCFLASH FLOOD4 Ese RuthvenPalo Alto, IAWATER FLOWING OVER 280TH AVENUE DUE TO THE CREEK OUT OF ITS BANKS. TIME ESTIMATED
20:25 UTCFLASH FLOOD2 Nne RuthvenPalo Alto, IAWATER OVER 340TH AVENUE AT THE CONFLUENCE OF TWO SMALL CREEKS JUST NORTH OF RUTHVEN. TIME ESTIMATED.
20:30 UTCFLASH FLOOD2 N EmmetsburgPalo Alto, IAWATER FLOWING OVER 460TH AVENUE.
20:30 UTCFLASH FLOOD4 E GraettingerPalo Alto, IAWATER OVER THE INTERSECTION OF 280TH STREET AND 460TH AVENUE DUE TO THE JACK CREEK. TIME ESTIMATED
20:42 UTCFLASH FLOODWallingfordEmmet, IAHIGHWAY 4 IS CLOSED. WALLINGFORD IS FLOODED. RESIDENTS ARE BEING EVACUATED.
21:30 UTCHEAVY RAIN 2.41GraettingerPalo Alto, IA2.41 INCHES IN 2 HOURS...BETWEEN 230 PM AND 430 PM CDT. HEAVY RAIN DURATION 2 HOURS OBSERVER LOCATION GRAETTINGER

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of June 19, 2014

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 191:05 PM MDTEF0Meade, SD0.110
June 191:45 PM MDTEF0Meade, SD0.110
June 192:03 PM MDTEF0Haakon, SD0.110
June 193:04 PM CDTEF1Delaware, IA15.775$50,000
June 194:00 PM CDTEF0Swift, MN0.910
June 194:13 PM CDTEF0Swift, MN4.420
June 194:16 PM CDTEF0Douglas, MN3.610
June 194:32 PM CDTEF0Swift, MN0.710$5,000
June 194:37 PM CDTEF0Chippewa, MN1.010
June 194:45 PM CDTEF0Chippewa, MN0.110

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.